advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Gilbert, Arizona, USA:

My 12 year old daughter has had Type 1 for 1 1/2 years. Recently, on the day she received a tetanus shot along with the first of her hepatitis B series, she developed stomach pains which lasted for 7 days. During the 7 days of illness her glucose levels dropped in the 40's. Instead of eating her carbs, she mostly drank her carbs due to her stomach pains. I cut back on her insulin and continued for days trying to get her glucose levels up. No matter how much juice she drank and how many crackers she ate, her glucose levels would rise then fall back down in the 40's in a short period of time. She was doing finger pokes every hour! She was not throwing up. I checked her levels on two machines, so I know her readings were accurate.

Even after her stomach aches went away her glucose levels remained low for several more days. An ultrasound was done on her internal organs, the results were negative. Now, her glucose levels are running high! She is back to her usual dosage of insulin plus extra to bring her levels down.

Could it be possible that one of these immunizations gave her stomach problems? Could one of these immunizations have in some way effected her immune system for a short period of time? Is it possible that she was temporarily producing some of her own insulin, and that is why she remained low? Has there been any studies done on the effects of glucose levels immediately after immunizations? This is a mystery to me! I am hesitant about finishing her hepatitis B series. I am desperately looking for an answer and I cannot find one. Do you have any idea of what was happening to her? And why she's running high now? The whole episode was very scary.

Answer:

I have not seen this after either hepatitis or other immunization but certainly any infection occasionally can produce hypoglycemia rather than hyperglycemia. Most often this is with associated gastrointestinal upset (vomiting and/or diarrhea) but the stress response can be nonspecific and sometimes paradoxical.

A very conservative and cautious response would be to not give further immunizations in the series but I am not sure that the same response would occur. In the hepatitis series of three, for instance, if it happened a second time I would not give the third shot, of course.

I do not think that you need to be so worried, since cutting back insulin doses is readily accomplished and giving extra carbohydrate would also work. It is not likely that this is any inducement of insulin production but rather an unusual stress/counter-regulatory hormone response that is nonspecific. In any case, lots of monitoring would identify the problem in the future and also the same two options as a solution.

SB

DTQ-19990708234545
Original posting 7 Aug 1999
Posted to Aches and Pains

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.